Related Experiment Videos
Atypical warfarin-induced skin necrosis
Ceressa T Ward1, Nann Chavalitanonda
1Department of Pharmacy Practice, Nova Southeastern University College of Pharmacy-West Palm Beach Program, Palm Beach Gardens, Florida 33410, USA. ceressa@nsu.nova.edu
Abstract:
Warfarin-induced skin necrosis (WISN) is a disorder of unclear etiology that predominantly affects obese women. Although WISN typically occurs within the first 10 days of warfarin therapy, some patients develop the complication several years after warfarin exposure. We describe the case of a 43-year-old Caucasian woman with a history of recurrent thromboembolic disorders, protein S deficiency, and multiple exposures to warfarin who came to the emergency room with complaints of worsening dermatitis that had progressed over a 15-hour period. Examination revealed multiple, diffuse "lace-like" erythematous eruptions with superimposed lesions that were tender, ulcerated, and crusted. A biopsy was performed, and histopathologic findings were consistent with WISN. Based on the Naranjo adverse drug reaction probability scale, a probable causal relationship existed between warfarin and skin necrosis in this patient. Since treatment is generally supportive, prompt and prudent evaluation of suspicious skin lesions is necessary to prevent the serious sequelae associated with WISN.
Related Concept Videos
Anticoagulant Drugs: Vitamin K Antagonists and Direct Oral Anticoagulants
Warfarin, a prominent vitamin K antagonist family member, exerts its effect by inhibiting the enzyme VKORC1 (vitamin K epoxide reductase complex 1). By hindering this enzyme, warfarin...
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Venous Thrombosis III: Interprofessional Care
Drug toxicity: Idiosyncratic Reactions
Cellular Injury IV: Necrosis
Healing II: Complications